ROCKVILLE, Md. ? The FDA said today that 580 automatic external defibrillators, a model known as AED20, are being voluntarily recalled by MRL, a division of Welch Allyn, because of a malfunction that could result in failure to resuscitate patients.
ROCKVILLE, Md., June 16 ? The FDA said today that 580 automatic external defibrillators, a model known as AED20, are being recalled by MRL, a division of Welch Allyn, because of a malfunction that could result in failure to resuscitate patients.
The worldwide voluntarily recall includes defibrillators manufactured at the company's Buffalo Grove, Ill., plant from April 2003 through October 2003. Units with serial numbers 205199 through 205786 are included in the recall.
The company said 369 of the recalled AEDs were sold within the U.S. and 211were sold to customers outside the country.
A company press release stated that the defibrillators may "experience failure or unacceptable delay in analyzing the patient's ECG and may failure to deliver appropriate therapy." This failure will "occur in combination with an error message reading "DEFIB COMM FAIL SAFE TEST FAILED."
The MRL statement said the failure is caused by a faulty electrical connection inside the device.
The company said it received 30 complaints about AED20s in this manufacturing run. That represents to about 5% of the recalled devices "which the company deems an unacceptable risk." In one instance the malfunction delayed resuscitation
MRL sent a notification letter via certified mail on June 14 to its customers who purchased AED20s in this group of devices. Owners of the recalled units should contact MRL to obtain a loaner AED20 at no cost while their unit is being serviced. MRL will pay all costs associated with shipping, handling and replacement of the units "DEFIB" board.
This recall was conducted with the full knowledge of the FDA, which determined that this action is a Class I recall. The FDA defines Class I as a situation in which there is reasonable probability that the use of or exposure to the product will cause serious adverse health consequences or death.